Erythema multiforme (EM) is a hypersensitivity reaction that can involve both the skin and mucous membranes. Cases can range from mild (EM minor) to severe (EM major), the latter manifesting as Stevens-Johnson syndrome or toxic epidermal necrolysis.1,2 The condition may be associated with herpes simplex virus (HSV) infections and Mycoplasma pneumonia, as well as treatment with sulfonamides and penicillins.2,3 The disorder is believed to result from a cell-mediated immune reaction.
Patients with cutaneous manifestations of EM most frequently present with target lesions characterized by peripheral erythema and a central blister. They are often found in an acral distribution on the palms, back of the hands, feet, and extensor surfaces. Although the cutaneous lesions are often painless, they may cause a burning sensation. Lesions of the mucosa are also common and may affect the oral, ocular, or genital mucosa, starting as bullae and progressing to painful erosions. Patients often report onset of fever, malaise, and arthralgia prior to eruption.2 While the diagnosis can often be made clinically, biopsy for histologic study and immunofluorescence is prudent if the diagnosis is in doubt.4
Treatment of EM depends on the severity of the rash, as well as any identifiable underlying cause. Removal of the offending agent is paramount when a drug or other exogenous source is suspected.3 Lesion resolution may be hastened by use of topical steroids and emollients; ocular lesions are best managed by an ophthalmologist.2 Hospitalization may be required for pain control or hydration in more extensive cases. Healing occurs spontaneously in 2 to 4 weeks; recurrence is most common when EM is linked to HSV infection.
Kevin Anderson is a physician assistant student at Arcadia University.
- Stampien TM, Schwartz RA. Erythema multiforme. Am Fam Physician. 1992;46(4):1171-1176.
- Hafsi W, Badri T. Erythema, Multiforme. https://www.ncbi.nlm.nih.gov/books/NBK470259/. Updated December 18, 2017. Accessed November 11, 2018.
- Shah SN, Chauhan GR, Manjunatha BS, Dagrus K. Drug induced erythema multiforme: two case series with review of literature. J Clin Diagn Res. 2014;8(9):ZH01-ZH04.
- Sokumbi O, Wetter DA. Clinical features, diagnosis, and treatment of erythema multiforme: a review for the practicing dermatologist. Int J Dermatol. 2012;51(8):889-902.